Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Sep 5, 2017, 5:08 PM EDT for 4 counties in Vermont. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2017, 5:08 PM EDT (21:08 UTC)
- Expired
- Sep 5, 2017, 6:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Addison County, VT, Orange County, VT, Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 98 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 5:38 PM EDT | TSTM WND DMG | Pittsford, VT | TREE DOWN ON ORCHARD ROAD |
| Sep 5, 5:42 PM EDT | HAIL 0.75 | Pittsford, VT | |
| Sep 5, 5:50 PM EDT | TSTM WND DMG | 1 Ssw Pittsfield, VT | 9 PINE TREES SNAPPED |
| Sep 5, 5:50 PM EDT | TSTM WND DMG | Pittsfield, VT | TREE DOWN ON ROUTE 100 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -330 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
875
WUUS51 KBTV 052108
SVRBTV
VTC001-017-021-027-052215-
/O.NEW.KBTV.SV.W.0067.170905T2108Z-170905T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
508 PM EDT TUE SEP 5 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southwestern Orange County in central Vermont...
Southern Addison County in central Vermont...
Rutland County in southern Vermont...
Northwestern Windsor County in southern Vermont...
* Until 615 PM EDT
* At 507 PM EDT, severe thunderstorms were located along a line
extending from Chipman Point to near West Haven to 19 miles west of
West Pawlet, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Rutland, Braintree Hill, Sudbury, Killington, Rutland City,
Wallingford, Orwell, Rutland - Southern Vermont Airport, Benson,
Plymouth, Chittenden, West Rutland, Whiting, Ira, West Castleton,
Mount Holly, Hancock, Poultney Village, Shrewsbury and Lake St.
Catherine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4336 7325 4355 7325 4357 7327 4358 7330
4360 7329 4363 7331 4363 7337 4357 7340
4359 7343 4362 7342 4364 7343 4377 7335
4382 7339 4384 7337 4387 7338 4400 7253
4358 7264 4335 7287
TIME...MOT...LOC 2107Z 255DEG 21KT 4381 7338 4360 7344 4340 7364
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
499
WWUS51 KBTV 052133
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
533 PM EDT TUE SEP 5 2017
VTC001-017-021-027-052215-
/O.CON.KBTV.SV.W.0067.000000T0000Z-170905T2215Z/
Orange VT-Addison VT-Rutland VT-Windsor VT-
533 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN ORANGE...SOUTHERN ADDISON...RUTLAND AND NORTHWESTERN
WINDSOR COUNTIES...
At 533 PM EDT, severe thunderstorms were located along a line
extending from Goshen to Proctor to Lake St. Catherine, moving east
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Rutland, Braintree Hill, Sudbury, Killington, Rutland City, Orwell,
Rutland - Southern Vermont Airport, Benson, Plymouth, Chittenden,
West Rutland, Whiting, Ira, West Castleton, Hancock, Poultney
Village, Shrewsbury, Lake St. Catherine, Bridgewater and Leicester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 4345 7325 4355 7325 4357 7327 4358 7330
4360 7329 4363 7331 4363 7337 4357 7340
4359 7343 4362 7342 4364 7343 4377 7335
4382 7339 4384 7337 4387 7338 4400 7253
4358 7264 4344 7278
TIME...MOT...LOC 2133Z 255DEG 37KT 4388 7299 4367 7306 4348 7321
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
Taber874
WWUS51 KBTV 052150
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
550 PM EDT TUE SEP 5 2017
VTC001-017-021-027-052215-
/O.CON.KBTV.SV.W.0067.000000T0000Z-170905T2215Z/
Orange VT-Addison VT-Rutland VT-Windsor VT-
550 PM EDT TUE SEP 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHWESTERN ORANGE...SOUTHEASTERN ADDISON...RUTLAND AND
NORTHWESTERN WINDSOR COUNTIES...
At 550 PM EDT, severe thunderstorms were located along a line
extending from near Mount Cushman State Park to North Sherburne to
Rutland - Southern Vermont Airport, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Rutland, Castleton, Braintree Hill, Killington, Rutland City,
Middletown Springs, Mt. Holly, Bethel, Randolph, Rutland - Southern
Vermont Airport, Rochester, Poultney, Plymouth, Chittenden,
Clarendon, West Rutland, Ira, Goshen, Barnard and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4345 7325 4355 7325 4367 7320 4382 7311
4391 7314 4400 7253 4358 7264 4344 7278
TIME...MOT...LOC 2150Z 264DEG 40KT 4392 7274 4371 7280 4352 7296
HAIL...1.00IN
WIND...60MPH
$$883
WWUS51 KBTV 052200
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
600 PM EDT TUE SEP 5 2017
VTC001-017-021-027-052210-
/O.CAN.KBTV.SV.W.0067.000000T0000Z-170905T2215Z/
Orange VT-Addison VT-Rutland VT-Windsor VT-
600 PM EDT TUE SEP 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ORANGE...
SOUTHEASTERN ADDISON...RUTLAND AND NORTHWESTERN WINDSOR COUNTIES IS
CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with these thunderstorms.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.
LAT...LON 4345 7325 4355 7325 4367 7320 4382 7311
4391 7314 4400 7253 4358 7264 4344 7278
TIME...MOT...LOC 2158Z 255DEG 21KT 4393 7268 4372 7274 4353 7290
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 4:14 PM EDT, 54 minutes earlier.
Area forecast discussion, Sep 5, 4:14 PM EDT, 54 minutes before
Area Forecast Discussion National Weather Service Burlington VT 414 PM EDT Tue Sep 5 2017 .SYNOPSIS... Showers will taper off overnight from west to east...but return again on Wednesday...especially across Vermont. Very slow moving upper level trough will keep mention of showers for the North country all the way through Friday night. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 400 PM EDT Tuesday...Showers with embedded thunderstorms currently pushing across our forecast area, right along a surface cold front which is roughly draped across our CWA. As front continues to sink Southeastward overnight, shower activity will go along with it. There continues to be a risk for thunderstorms with heavy rain, gusty wind, and small hail across Southeastern Vermont in an area south and east of a Montpelier to Rutland line. Instability is pretty limited though, and activity will die down as sunset approaches. Lots of clouds and moisture remain in place overnight as precipitation comes to an end. Have patchy fog mentioned in the forecast, and this will especially be expected in areas that had plenty of rainfall today. Mesoscale models show another wave of moisture move across the area from 3-10 am, especially across our Vermont counties. Upper level trough will approach our forecast area for Wednesday and Wednesday night and region will remain under it's influence through much of the week. Departing cold front will also remain draped just to our East and will remain focus for shower activity. Looks like a cool wet unsettled period. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 330 PM EDT Tuesday...Cold front looks to be shifted to east of the CWA Thursday morning. Though, the upper trough over the Great Lakes will still send waves of energy into the area throughout the day, enhancing the chance of scattered showers throughout the daylight hours. Right now, the QPF doesn't look to be very significant, only 0.10" or less for the southern counties to 0.25" across the northern counties. Thursday highs will be in the upper 60s with overnight lows in the upper 40s to lower 50s. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 345 PM EDT Tuesday...The upper trough remains over the region Friday, to start the long term. Showers continue to remain diurnally driven, with isolated showers mainly during the late morning to afternoon hours. As the previous shift has noted, the cold nature of the upper trough with 500mb temps falling below -20C and modeled soundings showing some weak elevated instability even support the possibility of some graupel on Friday as well. Things become drier and much quieter over the weekend as the trough shift east and is replaced by upper level ridging and surface high pressure. Temperatures look to warm into next week back towards seasonal normals. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Through 18Z Wednesday...Scattered showers over the area with MVFR/VFR ceilings continue through 03z. May have some lower ceilings and visibilities after about 06z with very wet low levels and weak flow. Mesoscale models show another wave of showers move across our forecast area after about 08z, and have mentioned vcsh at this time due to uncertainty with where these showers will develop. Expect more showers across the area tomorrow, especially our Vermont terminals. Outlook... Wednesday Night: VFR. Chance SHRA. Thursday: VFR/MVFR. Likely SHRA. Thursday Night: VFR. Slight Chance SHRA. Friday: VFR. Chance SHRA. Friday Night: VFR. Chance SHRA. Saturday: VFR. Slight Chance SHRA. Saturday Night: VFR. NO SIG WX. Sunday: VFR. NO SIG WX. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Neiles NEAR TERM...Neiles SHORT TERM...Verasamy LONG TERM...Verasamy AVIATION...Neiles
Hazardous weather outlook, Sep 5, 5:08 AM EDT, 12 hours before
Hazardous Weather Outlook National Weather Service Burlington VT 508 AM EDT Tue Sep 5 2017 NYZ026>031-034-035-087-VTZ001>009-016>018-060915- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Eastern Franklin-Eastern Chittenden- Eastern Addison- 508 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont and northwest Vermont. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ010>012-019-060915- Orange-Western Rutland-Windsor-Eastern Rutland- 508 AM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central Vermont and southern Vermont. .DAY ONE...Today and Tonight. The threat for thunderstorms will exist later today across portions of south central Vermont. Areas south and east of a line from Montpelier to Rutland will have the potential to see thunderstorms with gusty winds and small hail. Please keep an eye on the sky later today and if thunder roars...head indoors. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 5, 4:12 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Burlington VT
412 PM EDT TUE SEP 5 2017
NYZ034-035-VTZ008-009-018-052115-
Western Essex-Eastern Essex-Western Addison-Washington-Eastern
Addison-
412 PM EDT TUE SEP 5 2017
...A DEVELOPING THUNDERSTORM WILL AFFECT SOUTHEASTERN
ESSEX...CENTRAL ADDISON AND SOUTHWESTERN WASHINGTON COUNTIES...
At 411 PM EDT, a developing thunderstorm was located over Crown
Point Center, moving northeast at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Middlebury, Crown Point, Cornwall, Weybridge, Salisbury, Bristol,
Lincoln, New Haven, Granville, Addison, Shoreham, Warren, Ripton,
Crown Point Center, Bridport, Buels Gore, Waltham, Whiting,
Starksboro and Fayston.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4380 7351 4396 7362 4423 7296 4417 7295
4422 7292 4400 7277
TIME...MOT...LOC 2011Z 245DEG 24KT 4392 7348Special weather statement, Sep 5, 4:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Burlington VT
445 PM EDT TUE SEP 5 2017
VTZ007-008-010-017-052145-
Caledonia-Eastern Chittenden-Washington-Orange-
445 PM EDT TUE SEP 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ORANGE...
SOUTHWESTERN CALEDONIA AND WASHINGTON COUNTIES...
At 444 PM EDT, a strong thunderstorm was located over Waitsfield,
moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Barre, Montpelier, Calais, Plainfield, Websterville, East Montpelier,
Marshfield Village, Waitsfield, Berlin, Fayston, Groton, Middlesex,
Marshfield, Cabot Village, Barre Town, Northfield Village, Warren,
Ryegate, Cabot and Northfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4421 7208 4407 7287 4407 7292 4416 7293
4416 7295 4417 7296 4424 7297 4447 7220
TIME...MOT...LOC 2044Z 251DEG 27KT 4418 7283The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 2:16 AM EDT | Special Weather Statement | BTV | Addison | 59 min |
| Sep 5, 4:12 PM EDT | Special Weather Statement | BTV | Addison | 63 min |
| Sep 5, 4:45 PM EDT | Special Weather Statement | BTV | Washington | 60 min |
| Sep 5, 5:55 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Rutland, Washington, Windsor | 53 min |
| Sep 5, 6:24 PM EDT | Special Weather Statement | BTV | Caledonia | 66 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.